MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-5-15-3D-SS
Medical Device Problem Codes Stretched (1601); Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information that an axium coil had resistance in the echelon and the coil had been separated/broken/prematurely detached.After the microcatheter was in place, the surgeon took out the apb-5-15-3d coil for normal hydration in vitro.When entering the starting position of the microcatheter through the y valve, it was found that there was resistance and could not be pushed forward.When withdrawing, it was found that the spring coil had been stretched and wire drawn.The operator believed that this was a product quality problem, and requested to return it, please identify it.No surgical or medical intervention was required.The pushwire was not bent or broken.The physician did not reposition the coil.The physician did not attempt to detach the coil.The physician did not rotate the delivery pusher during the procedure.Continuous flush was administered during the procedure.The devices were prepared as indicated in the instructions for use (ifu).The patient was being treated for an unruptured, amorphous aneurysm in the basilar artery.The max diameter was 6.5mm and the neck diameter was 4.3mm.Patient blood flow was normal and vessel tortuosity was moderate.No patient injury or symptoms were reported.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that the resistance was in the hub of the catheter.The coil did not come out of the introducer sheath smoothly.There was no kink/damage to the coil observed after removal.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product analysis: as found condition: the axium prime coil was returned for analysis within a shipping box, within a plastic bio-pouch, and within a dispenser coil.Visual inspection/damage location details: the axium prime coil was returned within its introducer sheath.The introducer sheath was found inverted on the axium prime coil with the implant coil within the wavelock section.No damages were found with the introducer sheath.The implant coil was found damaged within the introducer sheath.The axium prime coil was pulled out proximally from within the introducer sheath for further analysis.No bends or kinks were found with the pusher.The implant coil was found still attached to the pusher.The implant coil was found damage and had lost its original shape.Upon further examination, the implant coil distal tip appears to have been cut.Testing/analysis: the axium prime coil was pulled into the introducer sheath.The implant coil length was measured to be ~15.0cm.Conclusion: based on the device analysis and reported information, the customer¿s ¿coil resistance/stuck in sheath¿ and ¿coil resistance/stuck at cath.Hub¿ reports were confirmed.Possible causes of ¿coil resistance/stuck at cath.Hub¿ include use of an incompatible catheter, damage to coil due to excessive tightening of rhv, introducer sheath damaged, introducer sheath not properly seated in hub, or catheter hub transition.Possible causes of ¿coil resistance/stuck in sheath¿ include damage during preparation, overtightening of rhv, improper hubbing technique, blood in sheath due to lack of continuous flush, or inverted introducer sheath.Improper hubbing technique could not be ruled out as a potential cause.The echelon micro catheter is compatible for use with the axium prime coil.The echelon micro catheter used in the event was not returned.Therefore, an analysis could not be performed, and any contributing factors could not be assessed.In this event, it is likely the damages found with the returned axium prime implant coil contributed to the reported resistance.However, the cause for the damages could not be determined.Regarding the customer¿s ¿coil stretch¿ and ¿premature detachment¿ reports the issues could not be confirmed.No stretching was found with the axium prime coil and the implant coil was found still attached to the pusher.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: ¿ as found condition: the axium prime coil was returned for analysis within a shipping box, within a plastic bio-pouch, and within a dispenser coil.¿ visual inspection/damage location details: the axium prime coil was returned within its introducer sheath.The introducer sheath was found inverted on the axium prime coil with the implant coil within the wavelock section.The implant coil was found damaged within the introducer sheath.The axium prime coil was pulled out proximally from within the introducer sheath for further analysis.No bends or kinks were found with the pusher.The implant coil was found still attached to the pusher.The implant coil was found damage and had lost its original shape.Upon further examination, the implant coil distal tip appears to have been cut.The axium prime implant coil was stretched, the polypropylene filament was found broken.The distal end of the introducer sheath was found damaged (cut).¿ testing/analysis: the axium prime coil was pulled into the introducer sheath.The implant coil length was measured to be ~15.0cm.The length of the polypropylene filament was measured to be ~13.5mm.The introducer sheath total length was measured to be ~98.2cm which is not within specification (specification: 1200mm ± 50).Approximately 16.8cm of the introducer sheath was found separated and not returned.¿ conclusion: based on the device analysis and reported information, the customer¿s ¿coil resistance/stuck in sheath¿ and ¿coil resistance/stuck at cath.Hub¿ reports were confirmed.Possible causes of ¿coil resistance/stuck at cath.Hub¿ include use of an incompatible catheter, damage to coil due to excessive tightening of rhv, introducer sheath damaged, introducer sheath not properly seated in hub, or catheter hub transition.Possible causes of ¿coil resistance/stuck in sheath¿ include damage during preparation, overtightening of rhv, improper hubbing technique, blood in sheath due to lack of continuous flush, or inverted introducer sheath.Improper hubbing technique could not be ruled out as a potential cause.The echelon micro catheter is compatible for use with the axium prime coil.The echelon micro catheter used in the event was not returned.Therefore, an analysis could not be performed, and any contributing factors could not be assessed.In this event, it is likely the damages found with the returned axium prime implant coil and the damages with the introducer sheath contributed to the reported resistance.However, the cause for the damages could not be determined.Regarding the customer¿s ¿coil stretch¿ and ¿premature detachment¿ reports the issues could not be confirmed.No stretching was found with the axium prime coil and the implant coil was found still attached to the pusher.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15480472
Report Number2029214-2022-01620
Device Sequence Number17552890
Product Code KRD
UDI-Device Identifier00847536008212
UDI-Public00847536008212
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/15/2024
Device Model NumberAPB-5-15-3D-SS
Device Catalogue NumberAPB-5-15-3D-SS
Device Lot Number223131639
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2022
Supplement Date Received by Manufacturer09/27/2022
11/08/2022
02/21/2023
Initial Report FDA Received Date09/24/2022
Supplement Report FDA Received Date10/19/2022
11/23/2022
03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age64 YR
Patient SexFemale